Maryland, 2013

Damaging Winds in Maryland, July 7, 2013

July 7, 2013 · NWS LWX · 2 events in 1 county or zone

An upper level disturbance moved over the panhandle of West Virginia. Hot and humid conditions persisted across the Mid Atlantic.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$500
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

An upper level disturbance moved over the panhandle of West Virginia. Hot and humid conditions persisted across the Mid Atlantic. Marginal instability helped produce strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 7, 2:01 PM EST, 1 hour 23 minutes earlier.

Area forecast discussion, Jul 7, 2:01 PM EST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
301 PM EDT SUN JUL 7 2013

.SYNOPSIS...
A SURFACE TROUGH WILL REMAIN OVER THE REGION TODAY THROUGH TONIGHT.
AN UPPER-LEVEL DISTURBANCE WILL PASS THROUGH THE REGION LATE TONIGHT
AND MONDAY. BERMUDA HIGH WILL CONTROL THE WEATHER PATTERN TUESDAY
AND WEDNESDAY BEFORE A COLD FRONT MOVES THROUGH LATE THURSDAY INTO
FRIDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
A SFC TROF AXIS RESIDES ALONG THE ERN SEABOARD TAFTN. MEANWHILE...
A MSTR PLUME EMINATING FM THE GFLMEX GLIDING UP THE APLCNS. THE
LEADING EDGE OF THE ASSOCD SHRA/TSRA ENCOUNTERING A HOT/HUMID AMS
AND A LTL BIT OF SHEAR. A BKN LN OF STRONG-SVR TSTMS HAS RESULTED.
WHILE THE MOST INTENSE ECHOES MVG INTO PA...THE LN TO ITS SOUTH
STILL OF CONCERN AS THERE/S PLENTY OF INSTBY TO FUEL THESE STORMS.
SVR TSTM WATCH TIL 00Z FOR MOST OF CWFA. CONFIDENCE IN SUPPORT A BIT
LESS ACRS CENTRL VA/SRN MD...SO THESE AREAS LEFT OUT OF WATCH FOR
NOW.

THE UPPER-LEVEL LOW WILL MOVE INTO THE AREA LATE TONIGHT. THAT WL
PROVIDE ULVL SUPPORT...BUT AMS SHUD BE A BIT MORE STBL. WL KEEP
SCT SHRA/ISOL TSRA RUNNING TIL DAWN.

&&

.SHORT TERM /MONDAY/...
THE UPPER-LEVEL LOW WILL MOVE OFF TO THE EAST MONDAY. SUBSIDENCE
BEHIND THE UPPER-LEVEL LOW SHOULD PREVENT DEEP CONVECTION FROM
DEVELOPING...BUT WITH LOWER HEIGHTS AND STRONG SURFACE HEATING THERE
WILL BE SOME INSTABILITY. A FEW SHOWERS AND THUNDERSTORMS ARE
POSSIBLE MONDAY. AM THINKING THAT THE MRNG HRS CUD BE MORE
SUPPORTIVE OF TSRA...WITHIN A CORRIDOR MOVING UP I-95. DURING THE
AFTN...LWR DEWPTS AND SLGTLY MORE STBL AIR WL BE ADVECTED EWD.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
MONDAY NIGHT THROUGH TUESDAY NIGHT WILL BE THE DRIEST PART OF THE
LONG TERM AS SHORT WAVE AT 00Z/TUE IS ALREADY OVER NEW ENGLAND
GIVING REGION H5 WESTERLY FLOW WITH SLIGHT HEIGHT RISES.
HOWEVER...CAN'T RULE OUT SCT TSTMS ON TUE AFTERNOON WITH LEE-TROUGH
DEVELOPING IN AFTERNOON COUPLED WITH MUCAPE AROUND 2000 J/KG PER
GFS. MAX TEMPS IN THE EARLY PORTION OF THE LONG TERM PERIOD WILL BE
AROUND 5-8 DEGREES ABV CLIMO.

H5 HEIGHTS START TO FALL ON TUE NIGHT...AND WEDNESDAY IS THE
TRANSITION DAY AS ANOTHER SHORT WAVE APPROACHES FROM THE UPPER
MISSISSIPPI VALLEY.  THE SHORT WAVE GETS INVIGORATED ON
THURSDAY...WITH THE 00Z GFS CUTTING AN UPPER LOW OVER THE OHIO
VALLEY EARLY FRIDAY.  THE SURFACE REFLECTION OF THIS UPPER LOW
STARTS AS AN ELONGATED SURFACE TROUGH FROM QUEBEC TO THE MID
ATLANTIC ON WEDNESDAY NIGHT...TO A CLOSED SURFACE LOW OFF DELMARVA
BY FRIDAY MORNING.  THIS WILL BRING GOOD CHANCES OF SHRA AND AFT/EVE
TSTMS FROM WED THROUGH SATURDAY.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
VFR CONDITIONS ARE EXPECTED MOST OF THE TIME THROUGH MONDAY.
HWVR...TSRA HV DVLPD IN THE MTNS...AND THEY SHUD PROPAGATE ACRS
THE TERMINALS TAFTN-ELY EVNG. THESE SHUD REACH MRB 20-21 UTC...
AND IAD/DCA/BWI/MTN BTWN 22-24 UTC. BRIEF RESTRICTIONS AOB IFR CAN
BE XPCTD INVOF STORMS.

AFTER THAT...A FEW MORE SHRA/MAYBE A TSRA PSBL. HWVR CONFIDENCE ON
RESTRICTIONS MUCH LESS. INSTEAD...PATCHY LOW CLOUDS AND FOG MAY
REDUCE CIGS AND VSBYS EARLY MONDAY MORNING.

THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS LATE
TONIGHT THROUGH MONDAY. CHANCE OF TSTMS IMPACTING THE TERMINALS
DURING THE AFTERNOON FROM TUE THROUGH FRI.

&&

.MARINE...
SLY FLOW AHD OF TROF AXIS TAFTN. GDNC SUGGESTING A FEW GUSTS MAY
REACH 20 KT...AND A SCA REMAINS IN EFFECT. OF GREATER CONCERN ARE
SCATTERED-NUMEROUS THUNDERSTORMS THAT HV DVLPD IN THE MTNS. THESE
SHUD REACH THE UPR PTMC AFTER 5PM...AND THE BAY AFTER 6PM. STRONG
WIND GUSTS...LIGHTNING...AND SOME HAIL POSSIBLE W/IN THESE STORMS.
MARINE WRNGS LKLY.

AS UPR LVL TROF CROSSES WATERS OVNGT...WONT RULE OUT TSRA OVNGT.
BUT...CVRG/INTENSITY LESS.

A FEW SHOWERS AND THUNDERSTORMS ARE POSSIBLE MONDAY. MARINE WINDS
IN THE EXTENDED LOOK BLO SCA CRITERIA ATTM.

&&

.EQUIPMENT...
THE RIVER GAUGE AT FROV2 PRESENTLY IS REPORTING ERRONOUS DATA. WE
HAVE TURNED OFF THE DATA STREAM FROM THIS GAUGE. USE DATA FROM
THIS SITE WITH EXTREME CAUTION. HWVR...THE BAD DATA HAS NOT BEEN
INGESTED INTO RIVER FCSTS.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 11 PM EDT THIS EVENING FOR
     ANZ530>534-537>541-543.

&&
Hazardous weather outlook, Jul 7, 12:46 PM EST, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
146 PM EDT SUN JUL 7 2013

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
081015-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
146 PM EDT SUN JUL 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR THE BALTIMORE AND
WASHINGTON DC METROPOLITAN AREAS UNTIL 8PM. THUNDERSTORMS
DEVELOPING THIS AFTERNOON WILL BE CAPABLE OF PRODUCING DAMAGING
WINDS AND HEAVY RAINS.

A SMALL CRAFT ADVISORY IS IN EFFECT THROUGH THIS EVENING FOR THE
MARYLAND PORTION OF THE CHESAPEAKE BAY...BALTIMORE HARBOR...ALL
EASTERN INLETS...AND THE MOUTH OF THE POTOMAC RIVER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE SKYWARN SPOTTER NETWORK HAS BEEN ACTIVATED.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-081015-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
146 PM EDT SUN JUL 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR NORTHERN
VIRGINIA...CENTRAL MARYLAND...THE SHENANDOAH VALLEY NORTH OF
HARRISONBURG...AND THE POTOMAC HIGHLANDS UNTIL 8PM. THUNDERSTORMS
DEVELOPING THIS AFTERNOON WILL BE CAPABLE OF PRODUCING DAMAGING
WINDS AND HEAVY RAINS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE SKYWARN SPOTTER NETWORK HAS BEEN ACTIVATED.

HTS

The radar

The Sterling radar (KLWX), 52 km away, was scanning. The volume nearest the first event began at 20:25 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Frederick

When
July 7, 3:24 PM EST
Where
Frederick County, 1.74 mi WSW of Middletown
Measured
52 kt (60 mph) estimated gust
Crop damage
$250
Reported by
911 Call Center
Coordinates
39.440, -77.580

There was a tree down near the intersection of Bidle Road and Freestate Drive.

Thunderstorm Wind, Frederick

When
July 7, 3:29 PM EST
Where
Frederick County, 1.47 mi SSW of Braddock Hgts
Measured
52 kt (60 mph) estimated gust
Crop damage
$250
Reported by
911 Call Center
Coordinates
39.410, -77.510

There was a tree down near the 6500 block of Jefferson Blvd.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2013Every state in 2013This day in weather historyWarnings in Maryland, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 471216, 471217.